The Open UniversitySkip to content
 

Modelling and analysis of data that exhibit temporal decay

Faddy, M. F. and Jones, M. C. (1999). Modelling and analysis of data that exhibit temporal decay. Journal of the Royal Statistical Society: Series C (Applied Statistics), 48(2) pp. 229–237.

DOI (Digital Object Identifier) Link: http://dx.doi.org/10.1111/1467-9876.00151
Google Scholar: Look up in Google Scholar

Abstract

Two recent examples of data from statistical consulting work form the basis of this paper. Both data sets arose from situations where temporal decay was expected, and different models for this are discussed, in particular, variants on simple exponential decay: hyperexponential (or mixed exponential) decay and models based on differential equations. Nonparametric estimation, using local quadratic smoothing of the data, of components of these models is discussed and employed to help to check the appropriateness or otherwise of existing parametric analyses of the data. In one example, the suitability of the parametric analysis is confirmed; in the other, the parametric assumptions made at the time are shown to have some flaws, and an improved parametric analysis is provided.

Item Type: Journal Article
Copyright Holders: 1999 Royal Statistical Society
ISSN: 1467-9876
Keywords: Differential equations; hyperexponential; local quadratic smoothing; nonparametric estimation; saddlepoint approximation; temporal decay
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 23903
Depositing User: Sarah Frain
Date Deposited: 20 Apr 2011 14:21
Last Modified: 20 Apr 2011 14:21
URI: http://oro.open.ac.uk/id/eprint/23903
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340   general-enquiries@open.ac.uk